Alert archive / Missouri / Flash Flood Warnings in 2017

Flash Flood Warning 57, NWS Springfield, MO

June 1, 2017Douglas County, Howell County, Ozark County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 1, 2017, 5:39 PM CDT for Douglas County, Howell County, Ozark County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2017, 5:39 PM CDT (22:39 UTC)
Expired
Jun 1, 2017, 11:45 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, MO, Howell County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 125 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

792 
WGUS53 KSGF 012239
FFWSGF
MOC067-091-153-020445-
/O.NEW.KSGF.FF.W.0057.170601T2239Z-170602T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
539 PM CDT THU JUN 1 2017

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Northeastern Ozark County in southwestern Missouri...
  Southeastern Douglas County in southwestern Missouri...
  West central Howell County in south central Missouri...

* Until 1145 PM CDT Thursday

* At 537 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Siloam Springs...                 

Significant rises may occur on the North Fork River. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3685 9203 3663 9211 3663 9223 3688 9217

$$

Foster
2 follow-up statements
662 
WGUS73 KSGF 020115
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
815 PM CDT THU JUN 1 2017

MOC067-091-153-020445-
/O.CON.KSGF.FF.W.0057.000000T0000Z-170602T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ozark MO-Douglas MO-Howell MO-
815 PM CDT THU JUN 1 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
NORTHEASTERN OZARK...SOUTHEASTERN DOUGLAS AND WEST CENTRAL HOWELL
COUNTIES...

At 812 PM CDT, Doppler radar indicated that the rain had ended 
across the warning area. Up to two and a half inches of rain fell in 
a short period within the warned area. Excessive runoff may continue 
to cause of localized flash flooding of small streams and rises on 
the North Fork River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.

&&

LAT...LON 3685 9203 3663 9211 3663 9223 3688 9217

$$

Foster
354 
WGUS73 KSGF 020238
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
938 PM CDT THU JUN 1 2017

MOC067-091-153-020248-
/O.CAN.KSGF.FF.W.0057.000000T0000Z-170602T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ozark MO-Douglas MO-Howell MO-
938 PM CDT THU JUN 1 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN OZARK...SOUTHEASTERN
DOUGLAS AND WEST CENTRAL HOWELL COUNTIES IS CANCELLED...

The heavy rain has ended. Flash flooding is no longer expected to
pose a threat to life or property. Please continue to heed any
remaining road closures.

LAT...LON 3685 9203 3663 9211 3663 9223 3688 9217

$$

Foster

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 2:19 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 1, 2:19 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
219 PM CDT Thu Jun 1 2017

.SYNOPSIS...
Issued at 217 PM CDT Thu Jun 1 2017

A boundary left over from morning convection was from near
Fayetteville, AR into southern Oregon county. A few showers/storms
have redeveloped along this boundary as the instability increased
this afternoon. Other remnant shower activity from earlier up in
central MO has just about completely dissipated.

Main forecast focus will be with scattered convection into the
early evening, then again later on Friday into the weekend.

&&

.SHORT TERM...(This evening through Friday)
Issued at 217 PM CDT Thu Jun 1 2017

Certainly not as active today with storms over the area.
Instability has increased this afternoon in the wake of the
diminishing convection from early this morning, but remnant
boundary was mainly to our south, just barely extending into our
far eastern most county. Will have to monitor convection
developing in better instability near Topeka, but not expecting as
much organization as past couple of days with much lower 0-6 bulk
shear. Any convection that develops should end early this evening.

A dry period is then expected through much of the morning Friday,
but we could again see some scattered storms develop during the
afternoon hours with increasing instability. Not expecting any
organized or severe storms during this short term period.

.LONG TERM...(Friday Night through Thursday)
Issued at 217 PM CDT Thu Jun 1 2017

Additional convection is expected over the weekend as a main
shortwave tracks southeast out of the upper Mississippi valley
region into the Ohio valley. Peak heating hours will offer the
best chances for storm coverage, but severe weather chances look
to be on the low side.

We should go into a drier period from Monday into Wednesday of
next week in the wake of the main shortwave trough. Temperatures
should be seasonal to slightly above normal with highs in the low
to mid 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1200 PM CDT Thu Jun 1 2017

Scattered showers and isolated thunder still affecting mainly the
eastern Ozarks. Will have to keep an eye out at BBG during the
afternoon, but will not mention in 18z TAFs for now. Will go with
VFR conditions through the period with an northeast-east to
eventually light southeast wind.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Jun 1, 4:45 PM CDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
445 PM CDT Thu Jun 1 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-022145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
445 PM CDT Thu Jun 1 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Lightning risk.

DISCUSSION...

 Isolated thunderstorms may develop in far southern Missouri along
 the Arkansas border through late this afternoon. All activity
 will dissipate with sunset.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

 Scattered thunderstorms are again expected from later Friday
 into Sunday as a storm system slowly moves across the region.
 Organized severe weather is not expected.

 Chances for thunderstorms then look low for most of the outlook
 area for early next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

In the hours before

Special weather statement, Jun 1, 2:23 PM CDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Springfield MO
223 PM CDT THU JUN 1 2017

MOZ106-012000-
Oregon MO-
223 PM CDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OREGON COUNTY UNTIL
300 PM CDT...

At 223 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Dalton, or 14 miles east of Mammoth Spring, moving
east at 35 mph.

Locations impacted include...
Thayer...                         Mammoth Spring...
Mammoth Spring State Park...      Myrtle...

LAT...LON 3650 9160 3664 9113 3650 9113 3649 9140
TIME...MOT...LOC 1923Z 264DEG 29KT 3652 9127

Hatch
Local storm report, Jun 1, 3:12 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT THU JUN 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TORNADO          4 ESE FALCON            37.59N 92.32W
05/27/2017                   LACLEDE            MO   NWS STORM SURVEY

            NWS STORM SURVEY REVEALED AN EF-1 TORNADO
            TOUCHED DOWN 4 MILES EAST SOUTHEAST OF
            FALCON IN LACLEDE COUNTY. A HOUSE SUSTAINED
            MAJOR DAMAGE AND NUMEROUS TREES WERE
            SNAPPED. THIS POINT ALSO CORRESPONDS WITH A
            WELL DEFINED TORNADO DEBRIS SIGNATURE ON
            RADAR. ESTIMATED WINDS WERE 90-100 MPH WITH
            A PATH WIDTH OF 300 YARDS.

&&

BURCHFIELD
Local storm report, Jun 1, 3:49 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 PM CDT THU JUN 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             5 E CEDAR SPRINGS       37.88N 93.80W
05/30/2017  M0.75 INCH       ST. CLAIR          MO   PUBLIC

0844 PM     HAIL             SCHELL CITY             38.02N 94.12W
05/30/2017  M0.88 INCH       VERNON             MO   EMERGENCY MNGR

            DIME TO NICKEL SIZED HAIL COVERING THE
            GROUND IN SCHELL CITY.

0910 PM     HAIL             EL DORADO SPRINGS       37.88N 94.02W
05/30/2017  M1.00 INCH       CEDAR              MO   LAW ENFORCEMENT

            LOTS OF DIME TO PENNY SIZED HAIL COVERING
            THE GROUND IN EL DORADO SPRINGS.

0940 PM     HAIL             STOCKTON                37.70N 93.79W
05/30/2017  E1.50 INCH       CEDAR              MO   PUBLIC

            HALF DOLLAR TO PING PONG SIZE HAIL REPORTED
            NEAR STOCKTON. NUMEROUS PICTURES FROM SOCIAL
            MEDIA OF THE HAIL.

0944 PM     HAIL             STOCKTON                37.70N 93.80W
05/30/2017  M1.00 INCH       CEDAR              MO   PUBLIC

            VIA SOCIAL MEDIA.

0945 PM     HAIL             4 S ELKTON              37.80N 93.43W
05/30/2017  M0.88 INCH       POLK               MO   CO-OP OBSERVER

1120 PM     HAIL             3 E MILFORD             37.58N 94.09W
05/30/2017  E1.25 INCH       BARTON             MO   PUBLIC

            PICTURE FROM SOCIAL MEDIA OF QUARTER TO HALF
            DOLLAR SIZE HAIL JUST EAST OF MILFORD.

0153 PM     TSTM WND DMG     MCCUNE                  37.35N 95.02W
05/31/2017                   CRAWFORD           KS   PUBLIC

            TREE LIMBS DOWN IN MCCUNE.

0310 PM     HAIL             1 NNW HARWOOD           37.97N 94.16W
05/31/2017  E1.00 INCH       VERNON             MO   PUBLIC

            QUARTER SIZE HAIL COVERING FARM PASTURE AS
            WELL AS WINDS ESTIMATED AT 60 MPH.

&&
Special weather statement, Jun 1, 4:53 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Springfield MO
453 PM CDT THU JUN 1 2017

MOZ097-105-012245-
Ozark MO-Howell MO-
453 PM CDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OZARK AND
SOUTHWESTERN HOWELL COUNTIES UNTIL 545 PM CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Bakersfield, or 15 miles west of West Plains, moving
north at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pottersville...                   Siloam Springs...

LAT...LON 3662 9201 3666 9223 3679 9220 3680 9195
TIME...MOT...LOC 2152Z 197DEG 11KT 3668 9212

Foster

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 2:23 PM CDTSpecial Weather StatementSGFOregon37 min
Jun 1, 4:53 PM CDTSpecial Weather StatementSGFHowell52 min
Jun 1, 5:00 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark45 min
Jun 1, 5:24 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark33 min

Nearby

Flash Flood Warnings in Missouri, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.